Home Steroid Information Do Cortisone Shots Cause Weight Gain – Causes and How to Prevent Tips

Do Cortisone Shots Cause Weight Gain – Causes and How to Prevent Tips

Posted by admin in Steroid Information Category. Reviewed and Updated: 5 July, 2019

A person’s body weight is affected by many factors, amongst which calorie intake is, undoubtedly, the most important. As a close second, the extent of physical activity follows hard on its heels. It does also depend to some extent, on one’s genetic characteristics. However, there is one more key facet that can really lead to the piling on of the pounds and that is medications, in particular, cortisone, which belongs to the class of drugs entitled corticosteroids. Do cortisone shots cause weight gain?

Causes of Weight Gain when Taking medications

Medicine-caused weight gain can be triggered by the following reasons:

  • The medicine is selected by the doctor specifically for the individual to gain kilos. Sometimes, legal anabolic steroids are prescribed for this purpose.
  • Weight gain shows an upswing in the patient’s condition. For example, it supports those recovering from thyrotoxicosis or severe gastritis (dyspeptic syndrome) who have lost weight due to the course of the disease itself. Taking special drugs, for instance, proton-pomp inhibitors for gastric diseases (like Omeprazole, Lansoprazole, Dexlansoprazole, Pantoprazole, Rabeprazole, and laprazole) lead to the stabilization of health and normalization of body weight as part of the process of recovery.

In the two described cases, an increase in weight is clearly, one to be welcomed, a desirous and joyful result because this is the exact goal and intention of taking these pharmaceutical products. But what if the weight gain is unexpected and unwanted, I mean no-one sets out really to take medications with the stated aim of becoming a fatso! People are often shocked either after or during therapy when they see a completely different figure in the mirror. This can induce negative feelings about body image, bad humour and sometimes even depression (you might be interested to know more about steroid-induced psychosis). Cortisone steroid injections belong to the group of medications that can trigger weight gain.

Why Do Cortisone Shots Cause Weight Gain?

Corticosteroids have many side effects: they affect the metabolism, including the uptake of carbohydrates, may result in water retention and heightened appetite. Regular intake of drugs of this group can certainly detrimentally influence the physique. Read more about side effects of steroids.

Cortisone impacts the way the body spends and stores fat. Corticosteroids may increase hunger too. The patient becomes a glutton, consuming horrendous amounts of food. This leads to truncal fat accumulation. Even slender people can gain a couple extra pounds of fat on their bellies, not to mention those already overweight and serial overeaters.

Consequently, a specific type of obesity occurs: excess fat is deposited on the face, chest, abdomen and neck, while the limbs and buttocks usually remain lean. The severity of these symptoms is determined by the hormone’s dosage: the higher it is, the faster the unwished-for weight increases. Long-lasting use of corticosteroids can also cause the development of steroid-induced diabetes, which is a dangerous disease.

Already overweight people should be especially careful. A corticosteroid potentially exacerbates the condition and maintains obesity (Mesut Savas, Vincent L. Wester, Sabine M. Staufenbiel, Int J Med sci. 2017).

The Case of Weight Gain Due to Cortisone Injection

The newspaper, ‘The Daily Telegraph’ reported the following case. One patient received a steroid treatment every four weeks until an infusion of Tysabri for multiple sclerosis, a progressive and disabling condition, was received. The patient reported that he gained quite a lot of weight from the beginning of treatment, although his diet didn’t change. He took corticosteroid to reduce the side effects of Tysabri, which induced skin lumps.

Dan Rutherford, a doctor, advised the patient to take up some sporting activity and try to slightly limit his consumption of calories.

Tysabri (natalizumab) is a medication for multiple sclerosis. It is co-marketed by companies Biogen Inc. and Elan Corporation plc. The drug was previously marketed under the brand name, Antegren. Natalizumab is a humanized monoclonal antibody, which acts against cell adhesion molecule (CAM) named α4-integrin.

How to Prevent Weight Gain When Undergoing Treatment with Cortisone Shots?

Weight gain against the background of therapy with cortisone shots is a rather complex problem that requires a very careful approach from the attending physician and appropriate adjustment to the patient’s diet, often with the help of an appropriately qualified dietician. Although it’s difficult to avert or change the normal pattern of food consumption, it is nonetheless, possible: a wholesome (but strict) diet with restriction of digestible carbohydrates and harmful fats (such as trans fats contained in margarines, crackers, doughnuts, pies, cookies, especially with frosting) will maintain a good physique despite the additional challenges created by metabolic disturbances from cortisone remedies. Furthermore, a key point to remember is to stop eating before the feeling of satiation.

To ensure that cortisone treatment affects your figure as little as possible, you need to remember that appropriate diet and exercise are the most suitable aides in the fight against this problem. Healthcare professionals say you shouldn’t worry about weight gain because of cortisone injections. They maintain that in several months after the treatment’s termination, the body shape will resume normal. Training, exercise and proper nutrition will accelerate this process.